Sunitinib-induced microangiopathic hemolytic anemia with fatal outcome

Tony N. Talebi, Alexandra Stefanovic, Jaime R Merchan, Eric Lian, Orlando Silva

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

Sunitinib, a new vascular endothelial growth factor receptor inhibitor, has demonstrated activity in renal cell carcinoma and is now widely used in the palliative treatment of patients with metastatic renal cell carcinoma. It is generally well tolerated but has been associated with a low incidence of grade 3 and 4 toxicities including fatigue, diarrhea, anorexia, mucositis, skin toxicity, immune thrombocytopenic purpura, hypertension, hypothyroidism, cytopenias, and decreased cardiac ejection fraction. Thrombotic thrombocytopenic purpura-hemolytic uremic syndrome (TTP-HUS) is a rare condition that is severe and may be fatal. Several medications have been implicated in causing TTP-HUS including clopidogrel, mitomycin C, cisplatin. In this report, we describe a case of atypical HUS-microangiopathic hemolytic anemia during treatment with sunitinib in a patient with metastatic renal cell carcinoma. To our knowledge, this is the fourth case of microangiopathic hemolytic anemia associated with sunitinib described in the literature and the first case with fatal outcome despite treatment with plasmapheresis, dialysis, and withdrawal of sunitinib.

Original languageEnglish
JournalAmerican Journal of Therapeutics
Volume19
Issue number4
DOIs
StatePublished - Jul 1 2012

Fingerprint

Fatal Outcome
Hemolytic Anemia
Renal Cell Carcinoma
Thrombotic Thrombocytopenic Purpura
Hemolytic-Uremic Syndrome
clopidogrel
Mucositis
Vascular Endothelial Growth Factor Receptor
Idiopathic Thrombocytopenic Purpura
Plasmapheresis
Anorexia
Mitomycin
Hypothyroidism
Palliative Care
Cisplatin
Fatigue
Dialysis
Diarrhea
Hypertension
Skin

Keywords

  • microangiopathic hemolytic anemia
  • renal failure
  • sunitinib
  • Sutent
  • thrombocytopenia

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Cite this

Sunitinib-induced microangiopathic hemolytic anemia with fatal outcome. / Talebi, Tony N.; Stefanovic, Alexandra; Merchan, Jaime R; Lian, Eric; Silva, Orlando.

In: American Journal of Therapeutics, Vol. 19, No. 4, 01.07.2012.

Research output: Contribution to journalArticle

Talebi, Tony N. ; Stefanovic, Alexandra ; Merchan, Jaime R ; Lian, Eric ; Silva, Orlando. / Sunitinib-induced microangiopathic hemolytic anemia with fatal outcome. In: American Journal of Therapeutics. 2012 ; Vol. 19, No. 4.
@article{88b97fa7349f4163930e8fe228bca33c,
title = "Sunitinib-induced microangiopathic hemolytic anemia with fatal outcome",
abstract = "Sunitinib, a new vascular endothelial growth factor receptor inhibitor, has demonstrated activity in renal cell carcinoma and is now widely used in the palliative treatment of patients with metastatic renal cell carcinoma. It is generally well tolerated but has been associated with a low incidence of grade 3 and 4 toxicities including fatigue, diarrhea, anorexia, mucositis, skin toxicity, immune thrombocytopenic purpura, hypertension, hypothyroidism, cytopenias, and decreased cardiac ejection fraction. Thrombotic thrombocytopenic purpura-hemolytic uremic syndrome (TTP-HUS) is a rare condition that is severe and may be fatal. Several medications have been implicated in causing TTP-HUS including clopidogrel, mitomycin C, cisplatin. In this report, we describe a case of atypical HUS-microangiopathic hemolytic anemia during treatment with sunitinib in a patient with metastatic renal cell carcinoma. To our knowledge, this is the fourth case of microangiopathic hemolytic anemia associated with sunitinib described in the literature and the first case with fatal outcome despite treatment with plasmapheresis, dialysis, and withdrawal of sunitinib.",
keywords = "microangiopathic hemolytic anemia, renal failure, sunitinib, Sutent, thrombocytopenia",
author = "Talebi, {Tony N.} and Alexandra Stefanovic and Merchan, {Jaime R} and Eric Lian and Orlando Silva",
year = "2012",
month = "7",
day = "1",
doi = "10.1097/MJT.0b013e3181eefe8b",
language = "English",
volume = "19",
journal = "American Journal of Therapeutics",
issn = "1075-2765",
publisher = "Lippincott Williams and Wilkins",
number = "4",

}

TY - JOUR

T1 - Sunitinib-induced microangiopathic hemolytic anemia with fatal outcome

AU - Talebi, Tony N.

AU - Stefanovic, Alexandra

AU - Merchan, Jaime R

AU - Lian, Eric

AU - Silva, Orlando

PY - 2012/7/1

Y1 - 2012/7/1

N2 - Sunitinib, a new vascular endothelial growth factor receptor inhibitor, has demonstrated activity in renal cell carcinoma and is now widely used in the palliative treatment of patients with metastatic renal cell carcinoma. It is generally well tolerated but has been associated with a low incidence of grade 3 and 4 toxicities including fatigue, diarrhea, anorexia, mucositis, skin toxicity, immune thrombocytopenic purpura, hypertension, hypothyroidism, cytopenias, and decreased cardiac ejection fraction. Thrombotic thrombocytopenic purpura-hemolytic uremic syndrome (TTP-HUS) is a rare condition that is severe and may be fatal. Several medications have been implicated in causing TTP-HUS including clopidogrel, mitomycin C, cisplatin. In this report, we describe a case of atypical HUS-microangiopathic hemolytic anemia during treatment with sunitinib in a patient with metastatic renal cell carcinoma. To our knowledge, this is the fourth case of microangiopathic hemolytic anemia associated with sunitinib described in the literature and the first case with fatal outcome despite treatment with plasmapheresis, dialysis, and withdrawal of sunitinib.

AB - Sunitinib, a new vascular endothelial growth factor receptor inhibitor, has demonstrated activity in renal cell carcinoma and is now widely used in the palliative treatment of patients with metastatic renal cell carcinoma. It is generally well tolerated but has been associated with a low incidence of grade 3 and 4 toxicities including fatigue, diarrhea, anorexia, mucositis, skin toxicity, immune thrombocytopenic purpura, hypertension, hypothyroidism, cytopenias, and decreased cardiac ejection fraction. Thrombotic thrombocytopenic purpura-hemolytic uremic syndrome (TTP-HUS) is a rare condition that is severe and may be fatal. Several medications have been implicated in causing TTP-HUS including clopidogrel, mitomycin C, cisplatin. In this report, we describe a case of atypical HUS-microangiopathic hemolytic anemia during treatment with sunitinib in a patient with metastatic renal cell carcinoma. To our knowledge, this is the fourth case of microangiopathic hemolytic anemia associated with sunitinib described in the literature and the first case with fatal outcome despite treatment with plasmapheresis, dialysis, and withdrawal of sunitinib.

KW - microangiopathic hemolytic anemia

KW - renal failure

KW - sunitinib

KW - Sutent

KW - thrombocytopenia

UR - http://www.scopus.com/inward/record.url?scp=84863701899&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84863701899&partnerID=8YFLogxK

U2 - 10.1097/MJT.0b013e3181eefe8b

DO - 10.1097/MJT.0b013e3181eefe8b

M3 - Article

VL - 19

JO - American Journal of Therapeutics

JF - American Journal of Therapeutics

SN - 1075-2765

IS - 4

ER -